New Mexico, 2025Damaging Winds in New Mexico, June 21, 2025
June 21, 2025 · NWS ABQ · 2 events in 2 counties and zones
S. resulted in higher moisture across eastern NM on June 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow on the western side of high pressure centered over the south central U.S. resulted in higher moisture across eastern NM on June 21st. This higher moisture combined with daytime heating resulted in in the development of scattered thunderstorms across far eastern NM during the late afternoon hours eventually merging together into a line of storms near the Texas border during the evening hours. These storms brought a 58-mph wind gust to the Dora West Texas mesonet site and a 60 mph wind gust to Clovis Municipal Airport. Storms exited into West Texas around sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 4:59 PM MST, 38 minutes earlier. Its key messages:
- Updated at 542 PM MDT Sat Jun 21 2025
- Critical fire weather conditions will increase the risk of rapid fire spread in portions of western and central New Mexico through the late afternoon due to breezy southwest winds and very low humidity. There will still be an elevated risk for critical fire weather over parts of far northwest New Mexico and the upper Rio Grande Valley on Sunday.
- A substantial increase in monsoon moisture will arrive late Sunday through the middle of next week with rainfall chances increasing significantly, first over southeast New Mexico before spreading into most remaining northern and central areas of the state into Tuesday and Wednesday. While many locations will receive beneficial soaking rainfall, several central areas will receive heavy rainfall that will lead to excessive runoff and a high risk of flash flooding. Burn scars will be especially vulnerable to flash flooding.
Area forecast discussion, Jun 21, 4:59 PM MST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
559 PM MDT Sat Jun 21 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 542 PM MDT Sat Jun 21 2025
- Critical fire weather conditions will increase the risk of rapid
fire spread in portions of western and central New Mexico
through the late afternoon due to breezy southwest winds and
very low humidity. There will still be an elevated risk for
critical fire weather over parts of far northwest New Mexico and
the upper Rio Grande Valley on Sunday.
- A substantial increase in monsoon moisture will arrive late
Sunday through the middle of next week with rainfall chances
increasing significantly, first over southeast New Mexico before
spreading into most remaining northern and central areas of the
state into Tuesday and Wednesday. While many locations will
receive beneficial soaking rainfall, several central areas will
receive heavy rainfall that will lead to excessive runoff and a
high risk of flash flooding. Burn scars will be especially
vulnerable to flash flooding.
&&
.SHORT TERM...
(This evening through Sunday night)
Issued at 208 PM MDT Sat Jun 21 2025
Storm coverage has trended down considerably today as much drier air
has spread farther east into more of central and eastern NM. Storms
that do form over southeast NM will be capable of strong downburst
wind gusts >50 mph given high DCAPE values around 1000 J/kg. Very
dry, hot, and breezy conditions will persist elsewhere across the
region thru sunset as an upper level trough over the Great Basin
moves east toward NM thru tonight. Meanwhile, a sprawling upper
level high across the central U.S. will force 700-500mb flow to
become southerly over eastern NM as the trough approaches from the
west. South winds of 25-35 mph with gusts up to 45 mph are likely
to develop over eastern NM tonight as a result. A few areas from
near Tucumcari to Clayton may peak near 50 mph (40-60% chance on
latest NBM). These winds will also draw deeper moisture northward
into eastern NM from a large area of moisture pooling over Mexico.
This moisture along with enhanced forcing from the approaching
trough will lead to an uptick in storm coverage Sunday in eastern
NM. The SPC convective outlook shows a 'Marginal Risk' for severe
storms over eastern NM and 'Slight Risk' for northeast NM. There
is plenty of surface-based instability with PWATs increasing above
1" however bulk shear values are marginal in the 20-30kt range.
The suite of hi-res models are in very good agreement with storm
initiation to the east of Ruidoso before moving east/northeast
away from the Sacramento Mts. The HREF max ensemble QPF values are
<0.30" in the Ruidoso area while the RRFS has values up to 0.75"
north and southeast of Ruidoso. Given the overall uncertainty with
QPF and the latest NBM precip chances trended a tad lower again,
confidence is still not high enough to warrant a Flash Flood Watch
for these burn scars. The storms over eastern NM may also produce
very heavy rainfall with the same model ensemble max QPF values
exceeding 2" over Chaves, Curry, and Roosevelt counties. Outflow
boundaries across eastern NM will force moisture farther west
Sunday night which may spawn additional showers and storms thru
the evening along the central mt chain.
&&
.LONG TERM...
(Monday through Friday)
Issued at 208 PM MDT Sat Jun 21 2025
Monday will begin with deeper moisture farther west toward the
central mt chain. Remnant cloud cover from storms Sunday over
eastern NM may lead to a slow start across the plains while the
central mt chain lights up by early to mid afternoon. Backing low
level winds will improve surface convergence along the higher
terrain while PWATs increase above normal. Forecast confidence is
much higher that Flash Flood Watches will be issued for HPCC and the
Ruidoso area. There is also higher potential for storm cells to form
repeatedly along the higher terrain given low level convergence
beneath an approaching 50kt south/southwest speed max aloft. Storm
outflows will force low level moisture west thru the Rio Grande
Valley to the Cont Divide Monday evening while mid level moisture
also increases from the south. Showers and storms are likely to
continue thru Monday night unlike the typical decrease that occurs
after sunset.
By Tuesday, a deep plume of moisture over Mexico will be squeezed
directly northward into central NM as the upper high builds over TX
and a second vort lobe deepens the trough across the Great Basin.
PWATs may increase to near 1" at KABQ Tuesday morning with values
near 1.5" around Roswell. Showers and/or patchy areas of rain are
likely to be spreading north over much of central and eastern NM
before sunrise Tuesday. There is still uncertainty with regard to
the amount of instability, especially surface-based CAPE, that will
be available over the region for showers to develop into storms
by the afternoon. The latest hi-res ensemble RRFS shows widespread
storms with heavy rainfall erupting over the region by mid to late
afternoon. Localized QPF footprints in excess of 2" are noted from
many of these storms. Global models then develop a large area of
moderate to locally heavy rainfall Tuesday night thru Wednesday
morning as a warm-core low moves north/northeast across central
and eastern NM. The forecast PWAT at KABQ is near 1.35" Wednesday
morning, which could break the daily record and place in the top
10 highest PWATs for June. The latest WPC Excessive Rainfall
Outlooks shows a rare 'Moderate Risk' area across central NM for
Tuesday/Tuesday night. Similar uncertainty with instability
occurs Wednesday as widespread cloud cover and lingering precip in
the morning possibly delays or prevents storm development in the
afternoon. Nonetheless, precipitation chances remain very high and
the flash flood threat will remain elevated, especially for burn
scar areas. The latest NBM 72-hour QPF ending Wednesday night did
trend a tad lower but amounts are still very impressive. The 50th
percentile continues to focus 3-day values of 1-2" within central
and eastern NM with reasonable high-end values in the 2-4" range
for the same area (90th percentile). It is worth noting that the
reasonable low-end amounts average <0.25" for the 3-days (10th
percentile) which is a vast departure from the 50th percentile.
Beyond Wednesday, the upper level trough is expected to wash out
over the southern Rockies. The upper level ridge will remain in
place to our east while another high center develops over the Baja
region. Drier air may enter western NM with this pattern however
abundant low to mid level moisture will remain in place over central
and eastern NM. Lighter flow aloft and daytime heating may still
lead to additional rounds of storms over the higher terrain thru
Friday. The flash flood risk will remain elevated, especially
considering antecedent soil conditions may already be saturated.
&&
.AVIATION...
(00Z TAFS)
Issued at 542 PM MDT Sat Jun 21 2025
Isolated showers and thunderstorms are forecast to linger over
southeast and far east central areas until mid evening. Otherwise,
southeast, south, and southwest winds are forecast to remain gusty
tonight in many locations east of the central mountain chain.
Sunday will feature gusty winds areawide, varying in direction
from southeast to southwest again. Scattered showers and
thunderstorms are forecast to develop along and east of the
central mountain chain on Sunday afternoon with isolated and gusty
virga showers farther west to the central valley south of
Albuquerque. Some storms may turn severe east of the central
mountain chain Sunday afternoon and evening with a risk of large
hail and damaging winds.
&&
.FIRE WEATHER...
Issued at 208 PM MDT Sat Jun 21 2025
Critical fire weather conditions will persist thru early this
evening with hot, dry, and breezy southwest winds across parts of
northern and western NM. Dry southwest winds will remain a tad
breezy Sunday and Monday over far northwest NM where elevated fire
weather conditions are still possible for a few hours. The weather
pattern will transition toward increasing coverage of showers and
storms over southern and eastern areas Sunday. Storm coverage will
spread closer to central NM Monday then to much of NM Tuesday and
Wednesday. Extended periods of rain are also possible during this
period, including the overnight hours. The potential for burn scar
flash flooding will increase significantly with each round of heavy
rainfall. Additional storms with heavy rainfall are also possible
Thursday and perhaps Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 57 90 52 90 / 0 0 0 0
Dulce........................... 47 83 41 86 / 0 0 0 0
Cuba............................ 53 86 50 85 / 0 0 0 5
Gallup.......................... 47 84 43 86 / 0 0 0 0
El Morro........................ 50 82 48 84 / 0 0 0 5
Grants.......................... 49 88 46 88 / 0 0 0 10
Quemado......................... 52 85 49 86 / 0 0 0 5
Magdalena....................... 62 88 57 86 / 0 5 0 30
Datil........................... 54 84 51 85 / 0 0 0 20
Reserve......................... 49 89 46 90 / 0 0 0 5
Glenwood........................ 54 92 51 93 / 0 0 0 5
Chama........................... 44 77 42 80 / 0 0 0 0
Los Alamos...................... 60 84 56 83 / 0 10 0 20
Pecos........................... 57 82 53 81 / 5 20 10 40
Cerro/Questa.................... 53 82 50 82 / 0 5 0 10
Red River....................... 46 72 42 71 / 0 5 0 20
Angel Fire...................... 43 76 37 75 / 0 10 5 30
Taos............................ 52 84 47 84 / 0 5 0 10
Mora............................ 51 81 47 78 / 0 10 10 40
Espanola........................ 58 92 54 90 / 0 5 0 10
Santa Fe........................ 60 85 56 85 / 0 10 5 20
Santa Fe Airport................ 59 89 55 88 / 0 10 5 20
Albuquerque Foothills........... 68 93 64 91 / 5 10 0 20
Albuquerque Heights............. 67 95 61 93 / 5 5 0 10
Albuquerque Valley.............. 65 97 61 95 / 5 5 0 10
Albuquerque West Mesa........... 67 95 61 93 / 5 5 0 10
Belen........................... 63 97 59 93 / 5 5 0 10
Bernalillo...................... 65 96 61 94 / 0 5 0 10
Bosque Farms.................... 62 96 58 94 / 5 5 0 10
Corrales........................ 66 97 61 95 / 5 5 0 10
Los Lunas....................... 64 96 59 93 / 5 5 0 10
Placitas........................ 66 91 61 90 / 0 5 0 10
Rio Rancho...................... 66 95 61 93 / 5 5 0 10
Socorro......................... 67 97 64 95 / 0 5 0 20
Sandia Park/Cedar Crest......... 60 87 55 84 / 0 10 0 20
Tijeras......................... 62 89 57 88 / 0 10 0 20
Edgewood........................ 57 88 53 85 / 0 10 5 30
Moriarty/Estancia............... 55 88 51 85 / 0 10 5 30
Clines Corners.................. 58 82 54 78 / 5 20 10 40
Mountainair..................... 59 87 54 84 / 0 10 5 30
Gran Quivira.................... 60 87 55 83 / 5 20 10 50
Carrizozo....................... 67 89 62 85 / 5 30 20 60
Ruidoso......................... 61 82 58 75 / 20 50 30 80
Capulin......................... 57 83 54 75 / 0 20 10 40
Raton........................... 54 87 53 80 / 0 10 5 30
Springer........................ 58 88 55 82 / 0 20 10 40
Las Vegas....................... 57 83 53 79 / 0 20 10 40
Clayton......................... 65 91 62 83 / 5 30 20 40
Roy............................. 62 87 59 80 / 5 30 20 40
Conchas......................... 67 94 66 86 / 10 30 30 40
Santa Rosa...................... 65 89 62 82 / 10 40 20 50
Tucumcari....................... 68 91 66 83 / 10 30 30 50
Clovis.......................... 67 91 66 83 / 30 30 40 50
Portales........................ 65 92 66 83 / 30 40 30 50
Fort Sumner..................... 66 93 65 84 / 10 40 30 60
Roswell......................... 72 96 70 86 / 10 40 40 60
Picacho......................... 64 91 61 82 / 10 50 30 80
Elk............................. 62 89 59 81 / 10 60 40 80
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NMZ101-105-109-
121.
&&
SHORT TERM...42
LONG TERM....42
AVIATION...44
In the hours before
Special weather statement, Jun 21, 1:47 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT Sat Jun 21 2025
NMZ238-212115-
Chaves County Plains NM-
247 PM MDT Sat Jun 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHAVES COUNTY
UNTIL 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Roswell, moving northeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured objects.
Locations impacted include...
Mainly rural areas of North Central Chaves County.
This includes Highway 285 between Mile Markers 121 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3352 10466 3370 10480 3385 10455 3359 10437
TIME...MOT...LOC 2045Z 238DEG 14KT 3362 10465
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Shoemake
Special weather statement, Jun 21, 2:20 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
320 PM MDT Sat Jun 21 2025
NMZ238-212145-
Chaves County Plains NM-
320 PM MDT Sat Jun 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHAVES COUNTY
UNTIL 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Bitter Lake Wildlife Refuge, or 17 miles north of
Roswell, moving northeast at 10 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured objects.
Locations impacted include...
Mainly rural areas of North Central Chaves County.
This includes Highway 285 between Mile Markers 116 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3346 10461 3374 10467 3383 10448 3369 10440
3349 10438
TIME...MOT...LOC 2120Z 241DEG 10KT 3362 10454
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShoemakeThunderstorm Wind, Roosevelt
- When
- June 21, 5:37 PM MST to 5:39 PM MST
- Where
- Roosevelt County, 1.85 mi WSW of Dora
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.920, -103.360
The West Texas mesonet station near Dora observed a 58 mph wind gust on the leading edge of incoming thunderstorms.
Thunderstorm Wind, Curry
- When
- June 21, 6:16 PM MST to 6:18 PM MST
- Where
- Curry County, 0.9 mi SE of (Cvn)clovis Muni Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.420, -103.070
The AWOS at Clovis Municipal Airport observed a 66 mph wind gust from thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21 to 24, 20254 deaths · 4 events
- High Surf in Illinois, June 21, 20252 deaths · 1 injured · 2 events
- Rip Current in Michigan, June 21, 20251 death · 1 event
- Excessive Heat in South Carolina, June 21, 20251 death · 1 event
- Wildfire in New Mexico, June 21 to 22, 2025$4.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, June 21, 2025$202,000 · 50 kt wind · 6 events
- Rip Current and High Surf in Indiana, June 21, 20254 injured · 2 events
- Lightning Strike in Florida, June 21, 20253 injured · 1 event
- Excessive Heat in Illinois, June 21, 202522 events
- Heat in Tennessee, June 21, 202520 events
- Excessive Heat and Heat in Wisconsin, June 21 to 23, 202520 events
- Strong Wind in Wisconsin, June 21, 2025$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254911, 1254912.